Kansas, 2019

Damaging Winds in Kansas, August 11, 2019

August 11, 2019 · NWS GID · 3 events in 2 counties and zones

A seasonably-typical, mainly marginally-severe mesoscale convective system (MCS) tracked from west-to-east across North Central Kansas on this early Sunday morning, primarily affecting areas south of the Highway 36 corridor with strong winds and heavy rainfall. There were only a few ground-truth reports of severe-criteria gusts, from mesonet stations near Stockton (59 MPH), Cawker City (75 MPH,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A seasonably-typical, mainly marginally-severe mesoscale convective system (MCS) tracked from west-to-east across North Central Kansas on this early Sunday morning, primarily affecting areas south of the Highway 36 corridor with strong winds and heavy rainfall. There were only a few ground-truth reports of severe-criteria gusts, from mesonet stations near Stockton (59 MPH), Cawker City (75 MPH, along with a report of tree limbs down at Glen Elder State Park), and Beloit (73 MPH). Rainfall-wise, the heaviest overnight totals of 2.00-3.50 soaked southern portions of Rooks and Osborne counties, including a CoCoRaHS total of 3.50 in Plainville.

Long before reaching North Central Kansas, the origins of this MCS began as scattered storms developing over southeast Colorado during the late afternoon of the 10th. As the evening wore on, this convection gradually congealed into a more organized complex as it initially drifted northeast into northwestern Kansas before taking a more easterly turn after dark, eventually reaching Phillips/Rooks counties between 12:30-1:30 a.m. CDT and exiting the local area out of Jewell/Mitchell counties by 4 a.m. CDT. In the wake of the main storm complex, widespread showers/non-severe storms lingered over parts of the area until shortly after sunrise. In the mid-upper levels, fairly weak zonal flow was in place over the Central Plains, to the north of a large-scale ridge centered over TX. Over North Central Kansas, the overnight mesoscale environment featured healthy instability (evidenced by surface dewpoints into the 70s F and mixed-layer CAPE 2000-3000 J/kg), but only 20-30 knots of deep-layer wind shear. However, the eastward propagation of the MCS was aided by warm air/moisture advection within the exit region of a 30 knot, southerly low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 10, 5:42 PM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 5:42 PM CST, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
642 PM CDT Sat Aug 10 2019

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Aug 10 2019

Focus is on thunderstorms/severe weather/heavy rain potential

The pattern aloft reflected an upper ridge of high pressure across
the interior CONUS with subtropical moisture streaming around the
ridge and across the plains per water vapor imagery. Several
shortwave troughs were embedded within the flow which will aid in
sparking rounds of convection through the weekend. At the surface,
flow was pretty weak ahead of a cold front sagging south thru
Neb.

Thunderstorms...storm development is fair game the remainder of the
afternoon into the evening in the vicinity of the surface cold front
and any residual boundaries from overnight convection...but the main
event/better chances for storms is more favorable overnight as
convection moves in from western Neb/KS aided by a strengthening
low level jet. Confidence in models is not high given recent
performance and latest model runs suggest the better storm
chances/heavy rain should focus across portions of
northern/central KS and into southern Neb (HRRR) whereas other
models (NAMNEST) which have the KS convection, also suggest a
secondary area of storms may affect much of south central Neb
tonight. Given this, decent chances for precip remain in the
forecast for most areas.

Severe weather...instability (MUCAPE over 3000 j/kg with MLCAPE
over 2000 j/kg) and shear parameters (30-40kts) are favorable for
severe storms, bringing a primary large hail/damaging wind threat
into the overnight hours. The latest SPC Day 1 outlook maintains a
marginal risk for severe weather.

Heavy rain/hydrology...last nights heavier rain (amounts generally 1-
1.5") fell in a swath from roughly Ord to Grand Island/Aurora to
Clay Center/Sutton. The Turkey Creek near Dannebrog and the North
Loup River at Ord saw some decent rises from the rainfall, but still
below flood stages. Heading into tonight, any thunderstorm will
have the potential to produce heavy rainfall. Precipitable water
values from morning soundings average 1.25 to 1.80" which are 130
to 150 percent of normal. Given the quick rain of 1" plus amounts
last night, rainfall amounts tonight of 1-3" and locally higher
are not out of the question. Ensembles still suggest these higher
amounts should focus across north central KS into far southern
Neb, which also aligns with the Day 1 excessive rainfall outlook.
Given the potential for heavy rainfall, have opted for a Flash
Flood Watch tonight for the southwest half of our cwa.

Sunday...storms which develop tonight should depart to the east by
Sunday morning, with remnant showers possible in the morning.
Late Sunday/Sunday night continues to look favorable for
potentially widespread showers and storms, bringing the threat for
another round of severe weather and heavy rainfall. Overall
severe parameters are similar to today with instability, however
shear and forcing are expected to be greater.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Aug 10 2019

Sunday night...the upper ridge axis begins to break down as a
Pacific Northwest trough translates across the northern Rockies.
Upslope flow and a shortwave lifting out of the Rockies will aid
in initiating convection along the front range the Rockies. The
storms are forecast to organize into a complex and sustain
overnight in increasing isentropic lift (315K surface) as the low
level jet strengthens to 40-50kts. The storm complex is expected
to track farther north Sunday night than tonight's convection,
primarily impacting south central Nebraska. Models suggest storm
may could transition linear, bringing a high wind threat thru the
night. Heavy rain remains a concern Sunday night given continued
high precipitable water values and QPF over 1-2" and may need a
new Flash Flood Watch for this next system.

Next week...the pattern aloft is less amplified as the upper ridge
axis is shunted farther south into the Southern Plains Monday, with
flow transitioning northwest through about the middle of the
workweek as the ridge begins to rebuild from the southern Rockies.
Our current forecast in the extended features more dry periods than
wet, with small chances for rain toward the middle and latter parts
of the workweek. High temps overall are expected to average in the
80s in Neb to low/mid 90s in KS, typical August/summer conditions.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 642 PM CDT Sat Aug 10 2019

The main aviation forecast concern tonight is the chance for
thunderstorms through the overnight hours. Thunderstorms are
ongoing in southwest Nebraska and high-res models continue to show
development into south central Nebraska this evening and
overnight. The main area of convection overnight could be just to
the south of the terminals, thus have only included VCTS for much
of the forecast. Ceilings with the thunderstorms could be MVFR and
by morning behind the front MVFR ceilings are more likely. Winds
will be light overall, but any thunderstorm moving through the
area could create a gust. Will watch trends and amend as
necessary.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ060-072>074-
     082>085.

KS...Flash Flood Watch through Sunday morning for KSZ005>007-017>019.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Billings Wright
Hazardous weather outlook, Aug 10, 2:02 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
302 PM CDT Sat Aug 10 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
302 PM CDT Sat Aug 10 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Heat index values of 100 to 105 degrees are forecast into early
evening for north central Kansas and locations south of
Interstate 80 in Nebraska.

A Flash Flood Watch is in effect tonight for north central Kansas
and locations along and west of a line from Lexington to Red Cloud
in south central Nebraska. Please see the Flash Flood message for
further information on the heavy rain and flooding potential.

Strong to severe thunderstorms are possible through tonight. The
storms will be capable of producing large hail the size of
quarters and damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday will see continued chances for thunderstorms and severe
weather, especially Sunday night. The storms will be capable of
producing damaging winds of 60 mph or greater and large hail the
size of quarters. Heavy rainfall in excess of 1 and 2 inches may
accompany the storms and produce areas of flooding.

Thunderstorms may linger into Monday morning, then additional
chances for thunderstorms exist across portions of the outlook
areas Tuesday night into Wednesday morning...and again Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 10, 11:50 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1250 AM CDT Sun Aug 11 2019

KSZ005-017-110630-
Rooks KS-Phillips KS-
1250 AM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 130 AM CDT...

At 1250 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edmond to near Palco to 7 miles north of
Ogallah. Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Plainville, Stockton, Palco, Kirwin, Woodston, Damar, Zurich, Glade,
Codell and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3913 9960 3957 9960 3957 9963 3964 9963
      3971 9907 3957 9907 3957 9905 3950 9904
      3913 9905
TIME...MOT...LOC 0550Z 260DEG 36KT 3956 9976 3927 9964 3910 9973

Thies
Special weather statement, Aug 11, 12:20 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
120 AM CDT Sun Aug 11 2019

KSZ005-006-NEZ082>084-110715-
Phillips KS-Smith KS-Franklin NE-Harlan NE-Furnas NE-
120 AM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SMITH...PHILLIPS...
SOUTHWESTERN FRANKLIN...SOUTHEASTERN FURNAS AND SOUTHERN HARLAN
COUNTIES UNTIL 215 AM CDT...

At 120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Beaver City to Prairie View to
near Logan. Movement was east at 30 mph.

Winds gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Phillipsburg, Alma, Logan, Kensington, Agra, Kirwin, Republican City,
Long Island, Prairie View, Naponee, Glade, Athol, Speed, Cedar,
Woodruff and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 9987 4014 9921 3991 9893 3957 9891
      3957 9963 4000 9963 4000 9982
TIME...MOT...LOC 0620Z 266DEG 27KT 4001 9982 3986 9956 3964 9954

Thies

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
August 11, 12:30 AM CST
Where
Rooks County, 1 mi SSW of Stockton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.417, -99.287

A 59 MPH wind gust was measured by a mesonet station located 1 mile south-southwest of Stockton.

Thunderstorm Wind, Mitchell

When
August 11, 1:34 AM CST to 1:37 AM CST
Where
Mitchell County, 1 mi NW of Cawker City to 2.32 mi ENE of Glen Elder Res
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.530, -98.443

A 75 MPH wind gust was measured by a mesonet station located 1 mile northwest of Cawker City. Tree limbs were downed at Glen Elder State Park.

Thunderstorm Wind, Mitchell

When
August 11, 1:59 AM CST
Where
Mitchell County, 1 mi SSE of Beloit
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.457, -98.113

A 73 MPH wind gust was measured by a mesonet station located 1 miles south-southeast of Beloit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849161, 849162, 849165.